Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Started to take Magnesium Glycinate to control A-Fib. Also take Synthroid for hypothyroidism. Drugs interact and produce side effects?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2001
Answered : 2267 Questions
I started to take Magnesium Glycinate to control A-Fib. At 1600 mg per day, it seems to be working. I also take Synthroid for hypothyroidism. Will these two drugs negatively interact and produce adverse side effects?
Posted Fri, 30 Aug 2013 in Medicines and Side Effects
Answered by Dr. Ram Choudhary 51 minutes later
Welcome to health care Magic!
Atrial fibrillation is a very common arrhythmia and if not managed well is can lead to catastrophic outcomes like fast heart rate and a rapid fall in BP and loss of consciousness and even death, it can cause clot formation in heart and that can lead to stroke which you might be knowing is mostly a permanent damage.
I do not know how did you choose the magnesium for this disease. Mg is not a drug for A-fib. per se. If you have got serum magnesium levels and if those are low say less than 0.6Meq/L along with hypokalemia you may take magnesium. Otherwise you may build excessive magnesium in blood and can develop serious adverse consequences. Never take these medicines without a consult with physician.
Also check your Thyroid profile, at times excessive levels of thyroxine are the cause of A-fib.
You should get a cardiologist referral and get an ECHO to see there is no clot in the heart, your cardiologist will know which regimen will be safe and useful for you from a pack of choices.
I hope the advise would be informative and useful for you.
Take Care!
Above answer was peer-reviewed by
Follow-up: Started to take Magnesium Glycinate to control A-Fib. Also take Synthroid for hypothyroidism. Drugs interact and produce side effects? 26 minutes later

I chose Magnesium to control A-fib from internet web sites. I think it works. I have had a-fib since 1991 when I had hyperthyroidism (which was treated with radiation). Heart doc has me on lanoxin (250 mcg), toprol (200 mg per day) and and verapamil (360 mg per day). Given all of the meds I take, I am now hypothyroid cause whenever I increase synthroid dose (above 112 mcg per day), I get more and more fibs. Magnesium seems to control the fibs. My heart is fine though, had stress tests, echoes, etc. from heart doc, with bp 120/75 and pulse around 60 bpm. I wish there was a way to increase the synthroid dosage (my T4 levels are in the 22 - 24 range, but all other thyroid tests are ok) without getting more fibs. is there? Magnesium seems to help control them!!! But am taking 1600 mg per day. Is it too much? I mentioned it to cardiologist, he said "sometimes MG helps a fib", but didn't discuss dosage.
Answered by Dr. Ram Choudhary 33 minutes later
Welcome back to Healthcare Magic Physician's Desk!
"sometimes MG helps a fib", but those times are when you have levels below 0.6 and also hypokalemia also as I have already told you. So better to get Mg and potassiun levels and take step accordingly.
Do not take blind therapy with this risky drug.
You are taking too many drugs for control of A-fib. You should not be worried and accept heart rates upto 100 bpm as normal. Ask your cardiologist to keep you on Toprol 200 mg in divied doses and wean off the other two drugs slowlly till heart rate is under 100.
You have almost double the levels of T4, you should think of coming down on the doses rather than escalating it.
Wish you a great health!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor